Alert archive / Colorado / Red Flag Warnings in 2010

Red Flag Warning 1, NWS Pueblo, CO

January 12, 2010Baca County, Las Animas County, Colorado

NWS Pueblo, CO issued this red flag warning at Jan 12, 2010, 11:37 AM MST for Baca County, Las Animas County, Colorado. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2010, 11:37 AM MST (18:37 UTC)
Expired
Jan 12, 2010, 5:00 PM MST
In force
5 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 149 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.6 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2010-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2010-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

401 
WWUS85 KPUB 121837
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
1137 AM MST TUE JAN 12 2010

...RED FLAG WARNING IN EFFECT FOR FIRE WEATHER ZONES 233 AND
237...WHICH INCLUDES EASTERN LAS ANIMAS COUNTY AND BACA COUNTY
UNTIL 5 PM MST FOR WIND GUSTS...LOW HUMIDITIES...AND CRITICAL 
FUEL CONDITIONS...

.THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH
AREA LAND MANAGEMENT AGENCIES....HAS ISSUED A RED FLAG WARNING. THE
COMBINATION OF STRONG WIND GUSTS...LOW HUMIDITIES...AND DRY FUELS
HAVE CREATED CRITICAL FIRE WEATHER CONDITIONS.

COZ233-237-130000-
/O.NEW.KPUB.FW.W.0001.100112T1837Z-100113T0000Z/
EASTERN LAS ANIMAS COUNTY-BACA COUNTY-
1137 AM MST TUE JAN 12 2010

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN COLORADO...233...237

RELATIVE HUMIDITIES BELOW 15 PERCENT AND WIND GUSTS OF 25 TO 30
MPH IN COMBINATION WITH DRY FUELS HAVE CREATED CRITICAL FIRE
WEATHER CONDITIONS. LARGE RATES OF FIRE SPREAD AND ERRATIC FIRE
BEHAVIOR ARE POSSIBLE WITH ANY FIRES STARTED THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
727 
WWUS85 KPUB 122135
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
235 PM MST TUE JAN 12 2010

...RED FLAG WARNING IN EFFECT FOR FIRE WEATHER ZONES 233 AND
237...WHICH INCLUDES EASTERN LAS ANIMAS COUNTY AND BACA COUNTY
UNTIL 5 PM MST FOR WIND GUSTS...LOW HUMIDITIES...AND CRITICAL
FUEL CONDITIONS...

.THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH
AREA LAND MANAGEMENT AGENCIES....HAS ISSUED A RED FLAG WARNING.
THE COMBINATION OF STRONG WIND GUSTS...LOW HUMIDITIES...AND DRY
FUELS HAVE CREATED CRITICAL FIRE WEATHER CONDITIONS.

COZ233-237-130000-
/O.CON.KPUB.FW.W.0001.000000T0000Z-100113T0000Z/
EASTERN LAS ANIMAS COUNTY-BACA COUNTY-
235 PM MST TUE JAN 12 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN COLORADO...233...237

RELATIVE HUMIDITIES BELOW 15 PERCENT AND WIND GUSTS OF 25 TO
30 MPH IN COMBINATION WITH DRY FUELS HAVE CREATED CRITICAL FIRE
WEATHER CONDITIONS. LARGE RATES OF FIRE SPREAD AND ERRATIC FIRE
BEHAVIOR ARE POSSIBLE WITH ANY FIRES STARTED THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
313 
WWUS85 KPUB 122348
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
448 PM MST TUE JAN 12 2010

...RED FLAG WARNING WILL EXPIRE AT 5 PM FOR FIRE WEATHER ZONES 233
AND 237...WHICH INCLUDES EASTERN LAS ANIMAS COUNTY AND BACA COUNTY
UNTIL 5 PM MST FOR WIND GUSTS...LOW HUMIDITIES...AND CRITICAL FUEL
CONDITIONS...

.RED FLAG WARNING EXPIRES AT 5 PM.

COZ233-237-130100-
/O.EXP.KPUB.FW.W.0001.000000T0000Z-100113T0000Z/
EASTERN LAS ANIMAS COUNTY-BACA COUNTY-
448 PM MST TUE JAN 12 2010

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN COLORADO...233...237

RED FLAG WARNING EXPIRES AT 5 PM. GUSTY SOUTHWEST WINDS OVER BACA
AND EASTERN LAS ANIMAS COUNTIES WILL WEAKEN AS THE SUN SETS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Jan 12, 4:00 AM MST, 7 hours 37 minutes earlier.

Area forecast discussion, Jan 12, 4:00 AM MST, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
400 AM MST TUE JAN 12 2010

.SHORT TERM...
(TODAY AND TONIGHT)

...WELL ABOVE SEASONAL TEMPERATURES EXPECTED ACROSS THE AREA TODAY...

CURRENT WATER VAPOR IMAGERY AND RUC ANALYSIS INDICATING UPPER RIDGE
AXIS ACROSS SOUTHWESTERN NEW MEXICO THROUGH CENTRAL COLORADO AND
INTO EASTERN WYOMING WITH EASTERN PAC ENERGY MOVING ONSHORE ACROSS
THE PAC NORTHWEST COAST ATTM. WARM AND DRY AIR ALOFT UNDERNEATH
THE RIDGE WITH MTN OBSERVATIONS IN THE MID 20S TO MID 30S ATTM
ALONG WITH THE CURRENT TEMP AND RH ON TOP OF PIKES PEAK OF 22F AND
6 PERCENT RESPECTIVELY.

TODAY AND TONIGHT...MODELS IN GOOD AGREEMENT OF GENERALLY WEAK
SOUTHWEST FLOW ALOFT DEVELOPING THROUGH TONIGHT AS UPPER RIDGE
AXIS SLIDES SLOWLY SOUTH AND EAST OF THE AREA WITH EASTERN PAC
ENERGY CONTINUING TO RIDE THE PERIPHERY OF THE RIDGE ACROSS THE
NORTHERN ROCKIES. HAVE STAYED CLOSER TO THE WARM SIDE OF GUIDANCE
FOR TODAY WITH H7 TEMPS PROGGED BETWEEN 2C AND 6C...ALONG WITH A
DRY AIRMASS...SUNNY SKIES AND DEVELOPING DOWNSLOPE FLOW...SHOULD
SEE HIGHS SOME 15F TO 20F ABOVE SEASONAL AVERAGES WITH HIGHS ACROSS
THE EASTERN PLAINS TOPPING OUT IN THE LOWER 60S WITH MAINLY 30S AND
40S ACROSS THE HIGHER TERRAIN. MILD OVERNIGHT LOWS EXPECTED ONCE
AGAIN...ESPECIALLY ACROSS THE EASTERN MTS AND PLAINS...WITH LEE
TROUGHING ACROSS THE EASTERN PLAINS KEEPING LOW LEVEL DOWNSLOPE
FLOW IN PLACE ALONG WITH INCREASING HIGH LEVEL CLOUDS THROUGH
THE OVERNIGHT.

.LONG TERM...
(WEDNESDAY THROUGH MONDAY)

UPPER TROF APPROACHING THE WEST COAST SPLITS AS NORTHERN STREAM
PORTION MOVES ACROSS THE NORTHERN U.S. ROCKIES ON WED...AS SOUTHERN
STREAM PORTION CLOSES OFF ACROSS SRN NV AND IT DROPS TO THE SOUTH
SOUTHWEST THROUGH THE DESERT SOUTHWEST ON ITS WAY TO NORTHERN OLD
MEXICO WED NIGHT.  THERE ARE STILL SOME DIFFERENCES WITH THE TIMING AND
TRACK...WITH NAM (AND TO SOME EXTENT THE 00Z ECMWF DURING THE WED
NIGHT TIME FRAME) THE SLOWEST AND A TAD FARTHER EAST WITH THE
TRACK.  THE NAM IS GENERALLY DISCOUNTED SINCE IT IS THE SLOWEST OF ALL
THE MODELS INCLUDING THE ENSEMBLE MEAN.  WEDNESDAY IS A TRANSITION
DAY WITH H7 TEMPS STARTING OFF RATHER WARM DURING THE MORNING (+3C
TO +5C ACROSS THE PLAINS) BEFORE A WEAK FRONT DROPS SOUTHWARD
THROUGH THE PLAINS DURING THE DAY.  MID/HIGH LVL CLOUD COVER WILL
ALSO BE THICKENING WHICH SHOULD SHAVE A FEW DEGREES OFF POTENTIAL MAX
TEMPS.  EXPECT THAT TEMPS ALONG/WEST OF I-25 WILL PROBABLY WARM
PRETTY QUICKLY WED MORNING...THANKS DOWNSLOPE FLOW AND MILD START TO
THE MORNING TEMPS. HOWEVER...IN AREAS WHERE WINDS ARE NOT AS
STRONG...IT MAY BE A SLOWER WARM UP...ESP FOR THE SAN LUIS VALLEY
AND FAR EASTERN PLAINS. HAVE INCREASED MAX TEMPS A COUPLE DEGREES
FOR PORTIONS OF THE EASTERN PLAINS.

AS UPPER LOW DROPS THROUGH AZ WED NIGHT...THE WESTERN HALF OF THE
FORECAST AREA COMES UNDER THE INFLUENCE OF SOME BROAD/WEAK
ISENTROPIC UPGLIDE WHICH CONTINUES INTO THURS AS DEFORMATION BAND
GLANCES BY TO THE WEST AND SOUTH.  SNOW STARTS EARLIEST ALONG THE
CONTINENTAL BEFORE SPREADING INTO THE EASTERN MOUNTAINS AND ADJACENT
PLAINS ON THURSDAY.  OVERALL...LOOKS LIKE A LIGHT SNOW EVENT WITH
SHALLOW EASTERLY UPSLOPE FLOW DEVELOPING BY THURS AFTERNOON.  HOW
FAR EAST OR WEST THE SOUTH SOUTHWESTERLY TRACK OF THE UPPER LOW ENDS
UP WILL DETERMINE HOW STRONG THE UPSLOPE WILL BE...BUT GIVEN THE
CURRENT RUNS THINK H7 WINDS WILL LIKELY BE AROUND 10 KTS OR LESS.
BEST ESTIMATE ON SNOW AMOUNTS AT THIS TIME WOULD GIVE AROUND 3-6 INCHES
FOR THE EASTERN SAN JUANS/LA GARITAS...AND 1-4 FOR THE REMAINDER OF
THE MOUNTAINS. THE I-25 CORRIDOR WILL PROBABLY SEE ANYWHERE FROM A
TRACE TO 1 INCH AT BEST.  ALL THIS COULD CHANGE IF THE UPPER LOW
TRACK CHANGES SUBSTANTIALLY...BUT FOR NOW...LOOKS LIKE BEST FORCING
AND HEAVIER AMOUNTS WILL STAY TO THE SOUTH.

UPPER RIDGE NOSES BACK IN FROM THE NORTHWEST ON FRIDAY BRINGING
DRIER WEATHER AND REBOUNDING TEMPERATURES AS THE UPPER LOW MOVES
EASTWARD INTO EXTREME SRN TX.  BY SATURDAY...00Z GFS WARMS H7 TEMPS
BACK UP TO +2 TO +4C ACROSS THE PLAINS.  ECMWF AND 06Z GFS ARE A
COUPLE DEGREES COOLER THOUGH.  HAVE STARTED TO TREND MAX TEMPS UP
FOR SAT.

DRY AND MILD CONDITIONS WILL CONTINUE THROUGH SUNDAY.  STILL LOOKS
LIKE A PATTERN CHANGE IS COMING BY EARLY NEXT WEEK AS 160+ KT UPPER
JET SETS UP ACROSS THE SRN U.S.  THIS COULD BRING A ROUND OF
POTENTIALLY HEAVY SNOW TO THE EASTERN SAN JUAN MOUNTAINS BY MID
WEEK.  THIS FAR OUT...DETAILS ARE STILL HIGHLY UNCERTAIN...AS TIMING
AND MAGNITUDE OF EVENT IS BOUND TO CHANGE WITH EACH RUN. BUT
CONFIDENCE IS AT LEAST BUILDING FOR AN UPSWING IN SNOW FOR WESTERN
PORTIONS OF THE DISTRICT.  CURRENT GRIDS HAVE SCATTERED POPS
SPREADING BACK INTO THE CONTINENTAL DIVIDE BY MONDAY...WHICH LOOKS
ON TRACK. STAY TUNED.  -KT

&&

.AVIATION...VFR CONDITIONS TO CONTINUE AS UPPER LEVEL HIGH PRESSURE
REMAINS OVER THE AREA TODAY AND TONIGHT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/31
Hazardous weather outlook, Jan 12, 6:10 AM MST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
610 AM MST TUE JAN 12 2010

COZ058>089-093>099-131315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
610 AM MST TUE JAN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE ACROSS THE MOUNTAINS
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS A LOW PRESSURE SYSTEM
TRACKS THROUGH ARIZONA INTO NORTHERN OLD MEXICO. GENERALLY A TRACE
TO UP TO AN INCH WILL BE POSSIBLE ALONG AND WEST OF INTERSTATE
25...WITH LITTLE TO NO ACCUMULATION FOR THE REMAINDER OF THE
SOUTHEAST PLAINS.

A STRONGER SYSTEM MAY BRING MODERATE SNOWFALL TO THE SOUTHWEST
MOUNTAINS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

23/31

Nearby

Red Flag Warnings in Colorado, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.